Afternoon crash on T3-only?: Hi! I started T... - Thyroid UK

Thyroid UK
103,769 members120,144 posts

Afternoon crash on T3-only?

yungnog
yungnog
22 Replies

Hi! I started T3 only & since then I’ve been crashing at 4 P.M. everyday, by 7:00 I’m okay again. What could this be? Any help is GREATLY appreciated! I’m so lost :(

22 Replies
oldestnewest
Peanut31

Hi

In order to help, What dosage of T3 are you taking?, and, do you split your dosage?.

How long have you been taking that dosage?

Best Wishes

Peanut31

Reply
yungnog
yungnog
in reply to Peanut31

Hi peanut! :-) Thanks for the reply, I appreciate that so dearly. I am on 50mcg (started 2 1/2 weeks ago) 25mcg at bedtime, 12.5 mcg morning, & 12.5 mcg noon.

Reply
Airmed
Airmed
in reply to yungnog

Hi, am on 40 mcg T3 only which I split into 3 doses 8 hours apart 15, 15 and 10 the lowest dose at night. Am fine. I notice you take your largest dose at bedtime. Maybe worth trying 20, 20 10 see if that makes a difference. Tweak accordingly.

2 likes
Reply
SilverAvocado

I agree to try tweaking the size and arrangement of the doses.

I also take 3 doses, and I find I adjust them every now and again, as I increase my overall dose and change my activity level.

Recently I also found I was feeling at my best in the evening. My thinking at the time was that by then I have taken all my hormone for the day and its all kicked in. So I shuffled things a little so I'm taking a larger dose in the morning.

1 like
Reply
shaws
shawsAdministrator
in reply to yungnog

I shall give you a link from an expert in the use of T3. When his patients were prescribed NDT or T3 (he'd never prescribe levo) they had to take one daily dose, the reason being that T3 has to saturate all of the T3 receptorcells (it is the Active thyroid hormone) and thereafter that one dose begins its work which lasts between one to three days by 'sending out waves'. He himself took 150mcg daily of T3 due to him having Thyroid Hormone Resistance.

Myself I take 1and a 1/4 tablet of T3 when I get up and wait an hour before I eat. I am neither up nor down and it lasts and has removed all symptoms. People who have thyroid hormone resistance have to take higher doses which would knock someone else for six I believe but resolves their symptoms.

web.archive.org/web/2010103...

Copy and paste the following onto a new page for each of the following tinyurls

tinyurl.com/ycxpz565

tinyurl.com/ya5blrr2

tinyurl.com/y7ejh9sh

web.archive.org/web/2010103...

Reply
silverfox7

I've never taken just T3 so had no experience of that but I do know it's tempting to over do things when have new found energy. So as it's still early days I'm wondering if you are physically trying to do too much to soon. Other than that it might be worth trying to tweak the doses a little so hopefully someone else taking just T3 can help with that.

1 like
Reply
Redditch

It sounds much more like a sugar crash

Are you on a low GI diet, it is very good to be low GI to regulate energy.

Are you having a high carb lunch or a sweet drink afterwards?

Energy crashes are often sugar related.

I would suggest looking up a low GI diet and sticking to it for three days. If you still get your crash, it's not sugar.

2 likes
Reply
Muffy

50mcg is a huge starting dose. You could spread your medication over more of the day as you are going from lunchtime until bedtime without any and also a sugar crash does sound possible.

Reply
Lois49

my functional doctor told me to split my dose. I take it at 8am and 2 pm.

1 like
Reply
Peanut31

Hi

From my experience of taking T3 (no longer on it) you have to take it very very slowly.

I personally think you have rushed your increase of dosage.

When I started it, I started on 1/4 (6.25mcg) tablet of 25mcg T3 at 6am and 1/4 tablet at 3.30pm, some don’t even start with a second dosage at first, but I was originally on 125mcg of Levothyroxine.

I took my blood pressure and heart rate and temperature throughout the day.

One was before taking T3 and then a few hours after taking T3.

I then increased my T3 after I think around the 14 days mark, by 1/2 (12.5mcg) T3 from 1/4 (6.25mcg) T3 in the morning dosage (6am). Kept at that dosage then 2 weeks later increase my 3.30pm dosage to 1/2 from 1/4.

I also noticed that by lunchtime I was flagging so I moved my 3.30pm dosage to 2pm, but, kept my 6am dosage. The 6am dosage I would set my alarm wake up take it and go back to sleep for an hour.

I kept increasing slowly, I brought a diary to keep notes on symptoms and vitals.

I can recommend a book by Paul Robinson that helps give advice on T3. It’s called recovering with T3.

You can buy it from Amazon (make sure you buy it via the Thyroid U.K. charity)

Many just take one large dosage a day, in the morning,

but, for me I was running low on energy by mid afternoon so knew I needed that extra.

I found that cutting the tablet with a craft knife gave me a more clean cut, and the pill cutter couldn’t do the 1/4 spilt.

I got up to 37.5 mcg It didn’t work for me as although I was doing well I needed an increase and my body just didn’t like the increase.

I’m currently on NDT, which is so far working.

I hope that helps.

Best Wishes

Peanut31

4 likes
Reply
StarFlower2

Yungnog, the same happened to me when I first started T3 only. I crashed at 4om and started to improve at 7pm. My cortisol levels we’re not in the right place. It’s important to check levels with a cortisol saliva test.

Peanut31 has given you excellent advice, I can’t better it.

Good luck.

3 likes
Reply
yungnog
yungnog
in reply to StarFlower2

Thanks 4 the information! :) How did you correct your cortisol levels?

Reply
StarFlower2
StarFlower2
in reply to yungnog

Yungnog, my cortisol levels were low. I follow CT3M for dosing. It’s helped to raise my morning cortisol and I find I’m tolerating T3 meds much better. My energy has improved and I’m rarely getting that afternoon crash.

Google Paul Robinson CT3M for info.

Reply
T3sortedme

I take 50mcg. I take 20mcg at 7am, 20mcg at 12.00 and 10mcg at 5pm. All before meals and convenient times. Most important is to take them at exactly the same time as the body adjusts its cycles. I would not take it at night.

All of us are different so you will have to find what works best for your body but make changes gradually so you assess the effect of changes properly.

Reply
thyr01d
thyr01d
in reply to T3sortedme

This is very interesting T3sortedme and helpful thank-you, I did not know taking T3 at exactly the same time was important, I don't do that but will give it a try.

Reply
T3sortedme
T3sortedme
in reply to thyr01d

For me at least, if I take the dose at the same time I do well. 30 mins late affects me but an hour late robs me of energy for the rest of the day. The body ‘tunes’ itself to our dosing so variations are unhelpful. I have a vibration alarm on my watch 1 min early and sound alarm on my phone. That way I don’t miss doses. If I’m in a meeting the vibration reminds me and I can stop the sound alarm before it goes!

Reply
SueHG

All very sensible info from peanut. You have definitely started on too high a dose. Read Paul Robinson. I have been on it for two years now, I am only taking 37. 5 a day in three doses. 12.5 at 6 .30 am ( set the alarm) and the same doses at midday and 6 ish at night. Build it up very slowly.

2 likes
Reply
yungnog
yungnog
in reply to SueHG

Thank you for your reply! Why do we have to start low?

Reply
SueHG
SueHG
in reply to yungnog

Are you self medicating or has an endo prescribed? Either way your body has to adjust and T3 is more potent than T4. Do not take too much too soon. It will take a few weeks or even months to get it right for you. Be patient.

Reply
thyr01d
thyr01d
in reply to yungnog

Dr P explains why we have to start low and although I have read it I don't remember, but, I believe it applies mainly to people who were undiagnosed for a long time (years and years) before starting thyroid medication.

Reply
LAHs

The reason you crash at 4:00pm is because T3 has a half life of about 8 hours (varies according to research sources - hence my "about". ). I am not sure why you recover in the evening but it could be your cortisol kicking in - that varies during the day, but it doesn't peak in the evening it peaks about 4:00pm. It could be that your body is finally recovering from the assault of too much T3 combined with the cortisol peak.

You have good advice above regarding your dosage and how to spread it out during the day. From my own experience (I take NDT, has T3 in it) you should also measure your blood pressure (BP) and see if it varies throughout the day (and evening), i.e. does it correlate with the exponential drop off of your T3? If your BP does not vary or is not consistently high, then you are very lucky - so don't worry about that aspect of things.

1 like
Reply

You may also like...